Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Citalopram - first day, feel terrible, is it worth bothering?

(22 Posts)
TheMoistWorldOfSeptimusQuench Thu 02-Sep-10 14:58:50

Had the first tablet this morning and I feel seriously awful...

Headachey, sweaty, and really anxious - lots of circular destructive thinking about the situation that prompted all of this in the first place, and making it feel worse than ever.

I took diazepam earlier and had a couple of hours sleep, just to "check out" for a bit, but feel even worse now.

Thing is, I had reservations about taking it anyway. GP has referred me for CBT, and I was wondering whether it might be better in the long term to let the feelings come, ride through them and try to examine them without being made "artificially" better. However, I'm aware that I may not be thinking that rationally at the moment.

I know they are likely to take a two or three weeks to kick in, but I don't think I can cope with this for that long. I felt far better - sad, anxious, inactive, hopeless, but nevertheless better than this - yesterday.

If I don't take one tomorrow, will I still feel like this or will it fade quickly?

I don't really know what to do.

scurryfunge Thu 02-Sep-10 15:01:43

Try to give it a couple of weeks....you will see the difference.....symptoms can be worse for a short while.

Just make sure you have lots of support to get you through the next few weeks. Divert yourself with exercise or something similar.

TheMoistWorldOfSeptimusQuench Thu 02-Sep-10 15:15:09

Thanks for replying.

I don't think I can do this for two weeks. I felt better before I took them and would rather try to cope without putting more psychoactive weirdness into my body.

Do you know how long one tablets effects would last? 24 hours?

scurryfunge Thu 02-Sep-10 15:18:23

I don't know sorry......if you feel you are having an adverse reaction, then go to your GP who may prescribe a different one. It can take a while to find the right drug.

GetDownYouWillFall Thu 02-Sep-10 16:24:21

sorry you are having bad side effects. I had the same with citalopram - bad nausea and diarhorea, insomnia, increased anxiety. I was told to stay on them but TBH I couldn't hack it - I felt so ill I stopped after 3 tablets.

Eventually they prescribed me mirtazapine, which has suited me brilliantly. The only side effect I had on that one was sleepiness, which for me was fantastic.

Do try to persevere if you can, but at the end of the day you know your body best. If you really can't take it, stop them, and maybe ask to try a different AD. I seem to remember it took 24-48hrs after I stopped taking them for the horrible side effects to dissipate.

TheMoistWorldOfSeptimusQuench Thu 02-Sep-10 16:32:34

Thank you.

I've just spoken to my GP. She agreed that the first 3 days are the worst, but given I feel I just can't ride this out, and want to at least attempt to handle the demons without it for now, she agreed it's best to stop. She thought the side effects should fade in about 24 hours.

At least yesterday I had little clarity of thought, but that's been completely obliterated today.

Ugh. Horrible bloody drug.

GetDownYouWillFall Thu 02-Sep-10 16:38:38

well done for calling the GP, it's good she was understanding. Mine wasn't sad He just said "carry on taking them" - but I couldn't I really couldn't. FWIW I think you've done the right thing. There is another AD that will suit you much better I'm sure of it.xx

sorrento56 Thu 02-Sep-10 16:39:54

It gets a bit worse when you first start taking the tablets and for me, I had really upsetting dreams.

TheMoistWorldOfSeptimusQuench Thu 02-Sep-10 19:57:17

Oh dear, yes, I've heard about the dreams.

And the weight gain, loss of libido, anorgasmia, palpitations, increased anxiety etc etc... really would rather be without it if I can. We'll see.

Hope you're ok sorrento

sorrento56 Thu 02-Sep-10 20:00:06

I have had the weight gain but it has taken me 3 years to realise it is the drugs hmm. I have no choice but to take the tablets so I am going to have to start exercising and eating better. Such a small thing but I left some of my lunch today as I had had enough. I felt like I was in control of my food rather than it in control of me.

smokinaces Thu 02-Sep-10 20:08:42

How much are you on? I was put on 10mg, and advised to take with my evening meal.It meant I was shattered and fell asleep by 7pm each night, and felt like I was in a fog in the day - but it took 2 weeks and I felt a lot better. Now I'm 9m down the line, and it was worth those 2 weeks and the sickness etc.

I havent gained weight, but I cant lose weight IYSWIM?

sorrento56 Thu 02-Sep-10 20:10:07

20mg. I have been as low as 10 and as high as 40 in the past. I was told to take mine in the morning.

BirdFromDaNorf Thu 02-Sep-10 21:37:34

I take mine at night. For other people who are reading this, it's having a good effect for me. I take mine at night. So I'm still getting effects without the sleepiness in the daytime. It's not perfect, and counselling or other help is needed with them, but they've taken the edge off everything and made me feel more able to cope with things. Some days are bad. But not as bad as they used to be. Hope this is useful. Keep going everyone...

TheMoistWorldOfSeptimusQuench Thu 02-Sep-10 23:29:54

Really glad it's working for you bird and smokinaces. Hang on in there smile

kizzie Thu 02-Sep-10 23:45:42

I think Drs generally totally underestimate how vicious the side effects of AD's can be in the first couple of weeks. (Even with an AD that can go on to work well for you.)

sorrento56 Fri 03-Sep-10 07:47:16

That is true. I told mine I was putting on weight due to the tablets and he dismissed it out of hand and said I needed to do more hmm.

orangeflutie Fri 03-Sep-10 17:18:13

I couldn't get on with Citalapram either. I was on 20mg. I stuck it out for six weeks and then went to see my GP. My problem was I had no appetite on Citalapram and could only face a little food by the evening. I lost half a stone, was yawning all the time and felt generally spaced out, a bit like having too much caffeine. Hope you find one that suits you, I did in the end.

MayaBlue Fri 03-Sep-10 19:24:23

I was put on Citalopram some years back and like you felt so awful I gave up after 3 days. But now I'm on Sertraline which suits me really well, I had virtually no problems when I first took it.

Trouble is I can't seem to do without it now.
With it life is really good and without it's just a roller-coaster.

staceyc Fri 27-Feb-15 16:47:21

hi ive been on citralopram 20mg now for 2 days not feeling the best at times and cant sleep longer than 4 hours in night will these side effects pass or is it the tablets not agreein with me

SlaggyIsland Sat 28-Feb-15 09:16:35

I lasted two days on it. Felt just as you did. Eventually all I was doing was weeping with distress.
I felt better within hours of stopping.

Snog Sat 28-Feb-15 13:12:08

This drug works for me but takes a full 5 weeks of feeling worse before I feel better. Increased anxiety at the start is particularly hard to bear. I found listening to "alpha wave" music was the best way to stop the anxiety at its worst.

screamingannie Thu 25-Jun-15 12:11:13

I was on citalopram for IBS for years and weaned myself off gradually last year. Recently my ibs symptoms have been bad and GP suggested going back on citalopram. Two days at 20mg and I am wasted. Am stopping immediately. Haven't been able to get out of bed for two days. Hope I recover by the weekend...

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now